Thunderstorm Wind, Johnson
- When
- March 27, 9:56 AM CST
- Where
- Johnson County, 0.69 mi S of Hunt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.520, -93.670
Trees were reported down. An outbuilding was destroyed.
Severe thunderstorms caused some damage on the 27th. Copious amounts of moisture brought heavy rain to parts of Arkansas on the 27th and 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms caused some damage on the 27th. Copious amounts of moisture brought heavy rain to parts of Arkansas on the 27th and 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 27, 5:50 AM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 650 AM CDT Tue Mar 27 2018 .AVIATION... Frontal boundary currently pushing into far NW AR will continue slowly advancing SE today. Ahead of this front, low cigs possibly developing and Sly winds will be gusty with LLWS possible. Either side of and behind the front, increasing TSRA will lead to low MVFR or worse conditions beginning NW and translating SE through the period. Forecast confidence in restrictions occurring is high, but timing/magnitude may vary. Cooper && .PREV DISCUSSION...(ISSUED 511 AM CDT Tue Mar 27 2018) ..Heavy rainfall likely beginning today with an increasing flood threat... SHORT TERM...Today Through Wednesday Night 08Z objective analysis highlights significant upper troughing across roughly the western half of the CONUS this morning, with a large closed low centered over AZ. GOES-East water vapor imagery depicts this upper cyclone beautifully and shows expansive mid- level moisture streaming in from the Pacific. Surface dewpoint temperatures remain in the 60s nearly area wide, with ambient air temperatures well above average. A tight pressure gradient is contributing to elevated winds, most notably across the Delta, where a Wind Advisory has been issued to account for sustained SE winds of 20 to 30 mph with gusts to 40 mph through much of today. Meanwhile, highly- amplified southwesterly flow at H500 will continue overspreading the region, offering an abundance of synoptic ascent, which will be increasingly augmented by an eastward-moving 120+ kt upper jet and persistent 30+ kt flow at H850. Ample mesoscale lift will be realized along a slow- moving cold front progged to cross the state through much of the week. Deep flow through the troposphere will remain largely parallel to the front, increasing confidence in training convective showers and some thunderstorms given non-negligible instability aloft. Multiple spokes of vorticity will translate through the mean upper flow, offering repeated enhancements to existing lift along this front, which is expected to result in several waves of heavy rain. While some lulls in rainfall may occur, the overall heavy rain threat will remain consistent as the front progresses. Additionally, multiple operational models show significant low- level moisture transport from the Gulf increasing beyond what has already been observed, with buoys reporting dewpoint temperatures in the upper 60s to low 70s F this morning. NAEFS guidance remains solidly fixed on broad 1.25 to 1.50 inch PWAT values closely tied to the primary frontal band. These values are 2 standard deviations above the climatological mean and reach or exceed the 97th percentile compared to model climatology. Unfortunately, models continue showing higher-than-desired uncertainty concerning QPF fields and frontal timing, but from a pattern recognition standpoint, all signs continue pointing at an enhanced flood threat for at least portions of the forecast area. This is especially true given antecedent conditions from the late February and early March flood event. A separate hydrology discussion has been included below to outline specific flood risks, as well as timing. Overall, the pattern is not expected to change significantly through the period, with the front finally making it to SE AR by the end of the period. Until the boundary clears the area, heavy rain will continue with gradually decreasing rainfall intensity within the ana-frontal rain shield. Winds will subside along the boundary and gradually become northerly with temperatures cooling back to near average by the end of the period. Cooper LONG TERM...Thursday Through Monday The main precipitation event will be coming to a close at the start of the extended period but overall, the sensible weather looks to be unsettled through the majority of the period. Model differences are still evident, especially with time, but not to the extent they were this time last night. That being said, a compromise of model outputs seems prudent. Period initiates with the frontal boundary responsible for the rain in the short term located along the Mississippi River and into NE Louisiana before curling back to near Galveston Bay. Low pressure anchored to the front will be moving away but precipitation chances will remain high over the southeast initially. Additional rain will be possible across the north as upper energy swings through the base of the departing upper trough. Precipitation chances will be ending Thursday afternoon as the main system lifts to the northeast. High pressure settles in over the region for Friday night with dry and cooler conditions expected. Dry weather will not remain in place very long as a broad trough and cyclonic flow settle into the nations mid section. The models do begin to diverge at this point with the GFS and ECMWF out of phase in moving short wave energy through the region. Model uncertainty precludes favoring one solution versus another and a general broad brush of low end precipitation chances will be used. Rainfall amounts are not expected to be excessive regardless of which model ends up verifying. HYDROLOGY... OVERVIEW: A prolonged period of heavy rain will begin today, lasting through late week, as multiple upper impulses interact with a slow-moving front and significantly moist air mass. With widespread rainfall of several inches expected, all modes of flooding will be possible if not likely, especially considering antecedent conditions from the late February into early March rain event. All interests are strongly encouraged to monitor the latest forecasts as this event evolves. RAINFALL AMOUNTS: Rainfall accumulation of at least 2 inches is likely for the entire state through the end of the week. Model consensus remains lower than desired, but several persistent QPF signals have been noted despite run-to-run inconsistencies among operational models. The initial QPF maximum should be realized across western and northwestern AR today into this evening. Here, an axis of 2 to 4 inches of QPF will stretch from eastern OK through southern MO, including the much of northwestern and northern AR. Overall QPF in this area has been lowered some from previous forecasts, but confidence remains lowest across this area for forecast rainfall totals. The second QPF maximum is expected across roughly the southeastern half of the state, generally along and south of the I-30/I-40 and Hwy. 67 corridor. Within this area, widespread rainfall amounts of 4 to 5 inches are likely. The highest confidence in QPF resides within this area, which should also coincide with the greatest flood threat. FLASH/AREAL FLOOD THREAT: The initial threat for flooding will materialize across northwestern AR today through late Tuesday into the pre-dawn hours Wednesday. Flash and areal flooding appear to be the most likely threat here, although a mitigating factor will be the relative minimum in observed rainfall across this portion of the state, where 60-day totals remain near and below 10 inches. The more significant flash/areal flood threat is expected across much of central, southern, and eastern AR beginning late tonight through late week. 60-day observed precipitation across this areas shows widespread QPE in excess of 15 inches, with numerous locations exceeding 20 inches of QPE. While the magnitude of rainfall anticipated this week is far less than what was observed through early March, antecedent conditions strongly support an enhanced flood threat. RIVER FLOOD THREAT: Some threat for river flooding will exist across much of the state with this rainfall event. As mentioned above, flood potential within basins across northwestern AR remains conditional given the relative minimum in observed precipitation; however, terrain effects on quickly- responding creeks, streams, and rivers may enhance the river flood threat through the week. A more substantial river flood threat will exist across much of southern and eastern AR, and to a lesser extent western and central AR, where numerous rivers have already experienced moderate to major flooding this year. Expect the river flood threat across these areas to increase by late week and beyond. Cooper && .LZK Watches/Warnings/Advisories... Flood Watch from this evening through Thursday morning FOR Calhoun-Clark-Cleburne-Conway-Dallas-Faulkner-Garland-Grant-Hot Spring-Independence-Izard-Lonoke-Montgomery-Ouachita-Perry-Pike- Polk-Pulaski-Saline-Sharp-Stone-Van Buren-White. Flood Watch through late tonight FOR Baxter-Boone-Fulton-Johnson- Logan-Marion-Newton-Pope-Scott-Searcy-Yell. Flood Watch from late tonight through Thursday morning FOR Arkansas-Bradley-Cleveland-Desha-Drew-Jackson-Jefferson-Lincoln- Monroe-Prairie-Woodruff. Wind Advisory until 5 PM CDT this afternoon FOR Arkansas-Desha- Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-White-Woodruff. && Aviation...COOPER
Hazardous Weather Outlook National Weather Service Little Rock AR 516 AM CDT Tue Mar 27 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281030- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 516 AM CDT Tue Mar 27 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible through tonight...especially across the northwest and central portion of the state. While widespread severe weather is not expected...a few strong storms may be seen. Additionally, the threat for flooding will increase as heavy rain overspreads the northwestern half of the state through tonight. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday Widespread rainfall will be continuing Wednesday with the slow moving front located across southern Arkansas. The heaviest amounts of rain will be located across the south in particular the southeast as low pressure moves along the aforementioned front late Wednesday and into Wednesday night. Several more inches of rain are expected over the southeast but light rain will still be possible across the remainder of the state. In addition to the heavy rain, isolated thunderstorms are expected. There is a low end chance that some of these storms on Wednesday could be strong with gusty winds and hail the primary concerns. Precipitation chances will continue through Thursday afternoon for parts of the state until the system finally clears. Given soil moisture levels remain elevated due to the excessive rain in late February...any additional widespread heavy rainfall will not soak into the ground easily. As a result...this will lead to high runoff rates...making flash flooding more likely. The threat for river flooding will also increase in the days to follow. Additional rain chances return to the forecast over the weekend but the area most likely to be impacted will be the north and even here, amounts are not expected to be excessive. .Spotter Information Statement... Spotter activation is not anticipated at this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. Cooper/Goudsward
Special Weather Statement
National Weather Service Little Rock AR
1038 AM CDT TUE MAR 27 2018
ARZ030-037-038-271615-
Scott AR-Yell AR-Logan AR-
1038 AM CDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WEST CENTRAL
YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 1115 AM CDT...
At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ratcliff to 7 miles north of Waldron.
Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Booneville... Waldron...
Paris... Magazine...
Subiaco... Ratcliff...
Blue Mountain... Stonehouse Recreation Area...
Cardiff... Mount Magazine...
Midway in Logan County... Caulksville...
Barber... Olio...
Chismville... Corley...
Blue Ball... Grayson...
Ione... Glendale in Logan County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 9406 3514 9403 3519 9403 3523 9398
3523 9392 3530 9391 3530 9350 3487 9373
3491 9417
TIME...MOT...LOC 1538Z 251DEG 40KT 3530 9384 3500 9405
55The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees were reported down. An outbuilding was destroyed.
The trained spotter measured 3.25 inches of rain as of 1224 CST on the 28th, since the evening of the 27th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744604, 744603.